Hail, El Paso
- When
- August 7, 9:58 AM MST to 10:03 AM MST
- Where
- El Paso County, 3.5 mi N of Falcon
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.980, -104.610
Severe thunderstorms produced hail the size of quarters near Colorado City, Boncarbo and Rosita, while hail the size of half dollars impacted portions of Colorado Springs. Ping pong sized hail was observed near Ellicott and Divide with golf ball hail noted near Fountain and Falcon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms produced hail the size of quarters near Colorado City, Boncarbo and Rosita, while hail the size of half dollars impacted portions of Colorado Springs. Ping pong sized hail was observed near Ellicott and Divide with golf ball hail noted near Fountain and Falcon. Finally, hail the size hen eggs occurred near Segundo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 7, 3:31 AM MST, 6 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 431 AM MDT Tue Aug 7 2018 .SHORT TERM...(Today and tonight) Issued at 352 AM MDT Tue Aug 7 2018 ...Another round of severe thunderstorms with the potential for Flash Flooding this afternoon and evening... Thunderstorms still ongoing across the plains producing heavy rainfall across southern portions of the southeast plains where the low level jet continues to override the surface front and realize sufficient lift to keep thunderstorm regenerating. These will continue to pull east through early morning with a downward trend in pops. Upslope flow will keep plentiful low level moisture in place across the southeast mountains and plains today. Meanwhile...area will remain under northwest flow aloft and under the storm track of a series of upper level disturbances. One will be exiting eastern CO this morning...though another will be moving in this evening and overnight. With dew points expected to remain in the 50s to lower 60s this afternoon across the southeast mountains and plains, surface heating will help realize 1500-2000+ J/kg of SBCape across the southeast mountains. Deep layer shears will still be in the 40-50 kt range which will be supportive of supercell thunderstorms capable of producing large hail, damaging winds and intense rainfall rates. In fact, pattern looks similar to yesterday, except the forcing with shortwaves appears to be a little less juxtaposed with max day time heating. This may serve to keep activity a little less widespread than yesterday. Given the high CAPE and moisture content, have opted to put out another Flash Flood Watch for the southeast mountains and I-25 corridor for this afternoon through midnight. Primary concern areas will be burn scars and urban areas...however many areas received heavy rainfall yesterday and these areas will also be susceptible to flash flooding should they be impacted again. Easterly winds have penetrated into the San Luis valley resulting in an increase in dew points early this morning. Although models mix out this low level moisture during the afternoon...think there will be sufficient residual moisture for at least some isolated thunderstorms farther westward into some of the interior valleys. Gusty winds will be more of a threat given the inverted V soundings...but some near severe hail and locally heavy rainfall will be possible where sufficient moisture remains pooled on the westward edge of the moist airmass. Tonight...00z model runs suggested another cluster of nocturnal convection will develop across the southeast plains with focus across Las Animas county where low level jet upglides overtop of surface front across northeast NM. There could be another cluster which develops across east central CO and drops southeastward across the far eastern plains overnight. This may be forced by the shortwave in NW flow which makes its arrival rather late across the far eastern areas. Will maintain isolated to scattered pops across most of the plains through the overnight hours. -KT .LONG TERM...(Wednesday through Monday) Issued at 352 AM MDT Tue Aug 7 2018 The relatively wet pattern will continue into Wednesday with upslope flow keeping 50+ dew points across the plains. Forcing for Wednesday appears less well defined as the upper ridge nudges eastward. This will serve to decrease the deep layer shears which may limit storm organization some for Wednesday afternoon and evening. Still some moderate CAPE (1000-2000 j/kg) will be present to support another round of strong to severe thunderstorms for the southeast mountains and adjacent plains. Heavy rainfall potential with the risk for flash flooding on susceptible burn scars will continue. Difficult to say if we will need another flash flood watch this day. Certainly the risk will be there, but greatest thunderstorm coverage may shift farther southward into NM which may keep threat more isolated for southern CO. Amplifying western U.S. upper high will continue to shift eastward for Thursday and Friday which will put southern CO under more northerly and even northeasterly flow aloft. This will keep focus for thunderstorms farther west across the mountains with southerly to southwesterly storm motions limiting the ability for thunderstorms to drift into the adjacent plains. Sufficient residual moisture will be present for a localized heavy rainfall threat and storm motions will be slower as a result of weaker flow aloft. So a localized flash flood threat will continue. A drying and warming trend sets in for next weekend into early next week with best focus for thunderstorms along the Continental Divide. -KT && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 352 AM MDT Tue Aug 7 2018 MVFR stratus will persist across the lower eastern slopes of the southeast mountains and upper Arkansas river valley this morning. Pockets of MVFR cigs/vis with fog will be possible for areas which received heavy rainfall last night. Will keep a tempo group for fog at KCOS and KPUB though this may be a brief occurrence around sunrise. Skies will clear this morning with another round of thunderstorms expected to develop across the mountains during the afternoon. KCOS and KPUB could see TSRA ad the terminals this afternoon and evening, and if impacted by one of the stronger storms, even some GR will be possible. Will reflect this in a tempo group for KCOS, though may keep VCTS in for KPUB as certainty is a little lower. Erratic gusty winds will be possible with thunderstorm outflows for both terminals. KALS could see some brief MVFR cigs this morning as low level easterly surface winds have brought low level moisture westward through the passes into the San Luis valley. Any clouds should quickly burn off by 15z...with VFR conditions expected through the afternoon. High based thunderstorms will be possible in the San Luis valley by late afternoon with gusty erratic winds up to 40 kts the primary storm threat. The very isolated coverage should limit the potential for the KALS terminal so will not put a VCTS group into the TAFs just yet. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 1 PM MDT this afternoon through this evening for COZ072>075-077>088-094. && SHORT TERM...KT LONG TERM...KT AVIATION...KT
Hazardous Weather Outlook National Weather Service Pueblo CO 508 AM MDT Tue Aug 7 2018 COZ058>089-093>099-081115- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 508 AM MDT Tue Aug 7 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Plentiful moisture will remain in place across the southeast mountains and plains today which will result in another round of thunderstorms. These will develop across the mountains during the afternoon and moving off into the adjacent plains during the late afternoon and evening hours. A few storms will become severe with large hail up to 2.5 inches in diameter, and wind gusts up to 70 mph the primary storm risks. The location at greatest risk for severe thunderstorms today will be across the eastern slopes of the southeast mountains and the I-25 corridor counties from El Paso county to the New Mexico border. An isolated tornado will also be possible, particularly south of highway 50. Intense rainfall rates will be likely again today which may result in flash flooding, particularly for the burn scars in the southeast mountains such as Spring, Hayden Pass, Junkins, and Waldo. Urban areas and locations with saturated soil conditions from yesterday's heavy rainfall will also be prone to flash flooding if impacted again today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will redevelop across the mountains and adjacent plains on Wednesday. One or two storms could become strong to severe across the southeast mountains and plains with large hail and damaging winds possible. Locally heavy rainfall capable of producing flash flooding will be possible for area burn scars once again. Isolated to scattered thunderstorms will be possible across the mountains for Thursday and Friday with a general drying trend expected for the weekend into next Monday. The primary storm threats will be lightning, brief heavy rainfall and wind gusts up to 40 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the southeast mountains and adjacent plains. 31/31
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
844 AM MDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 4 S COLORADO SPRINGS 38.77N 104.83W
08/06/2018 M2.75 INCH EL PASO CO COCORAHS
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
900 AM MDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 AM HEAVY RAIN 8 SE DELHI 37.54N 103.92W
08/07/2018 M7.70 INCH LAS ANIMAS CO OTHER FEDERAL
24 HR AMOUNT.
0848 AM HEAVY RAIN 12 ESE DELHI 37.55N 103.83W
08/07/2018 M3.53 INCH LAS ANIMAS CO OTHER FEDERAL
24 HR AMOUNT.
0847 AM HEAVY RAIN 6 SE TYRONE 37.39N 104.13W
08/07/2018 M1.10 INCH LAS ANIMAS CO OTHER FEDERAL
24 HR AMOUNT.
0847 AM HEAVY RAIN 18 ESE DELHI 37.52N 103.72W
08/07/2018 M3.27 INCH LAS ANIMAS CO OTHER FEDERAL
24 HR REPORT.
0846 AM HEAVY RAIN 15 SE DELHI 37.49N 103.83W
08/07/2018 M3.63 INCH LAS ANIMAS CO OTHER FEDERAL
24 HR AMOUNT.
0845 AM HEAVY RAIN 15 E MODEL 37.35N 103.96W
08/07/2018 M1.00 INCH LAS ANIMAS CO OTHER FEDERAL
24 HR AMOUNT.
&&PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
901 AM MDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 AM HEAVY RAIN 8 SE DELHI 37.54N 103.92W
08/07/2018 M7.70 INCH LAS ANIMAS CO OTHER FEDERAL
24 HR AMOUNT.
0848 AM HEAVY RAIN 12 ESE DELHI 37.55N 103.83W
08/07/2018 M3.53 INCH LAS ANIMAS CO OTHER FEDERAL
24 HR AMOUNT.
0847 AM HEAVY RAIN 18 ESE DELHI 37.52N 103.72W
08/07/2018 M3.27 INCH LAS ANIMAS CO OTHER FEDERAL
24 HR REPORT.
0847 AM HEAVY RAIN 6 SE TYRONE 37.39N 104.13W
08/07/2018 M1.10 INCH LAS ANIMAS CO OTHER FEDERAL
24 HR AMOUNT.
0846 AM HEAVY RAIN 15 SE DELHI 37.49N 103.83W
08/07/2018 M3.63 INCH LAS ANIMAS CO OTHER FEDERAL
24 HR AMOUNT.
0845 AM HEAVY RAIN 15 E MODEL 37.35N 103.96W
08/07/2018 M1.00 INCH LAS ANIMAS CO OTHER FEDERAL
24 HR AMOUNT.
0730 PM HAIL 6 E MODEL 37.34N 104.12W
08/06/2018 E1.00 INCH LAS ANIMAS CO PUBLIC
0645 PM HAIL 8 S FOUNTAIN 38.57N 104.71W
08/06/2018 M1.00 INCH EL PASO CO TRAINED SPOTTER
0633 PM HEAVY RAIN GREEN MOUNTAIN FALLS 38.94N 105.02W
08/06/2018 M0.70 INCH EL PASO CO PUBLIC
AFTERNOON RAINFALL.
0615 PM HEAVY RAIN 3 SSW COLORADO SPRINGS 38.79N 104.85W
08/06/2018 M1.94 INCH EL PASO CO PUBLIC
STORM TOTAL PRECIPITATION.
0600 PM HEAVY RAIN 6 NNW PETERSON AFB 38.90N 104.76W
08/06/2018 M0.58 INCH EL PASO CO PUBLIC
30 MINUTE DURATION.
0559 PM HAIL 12 SSW AVONDALE 38.08N 104.45W
08/06/2018 M1.75 INCH PUEBLO CO PUBLIC
0455 PM HAIL 13 NE PINON 38.57N 104.44W
08/06/2018 M1.75 INCH EL PASO CO PUBLIC
0408 PM HAIL 10 ENE PUEBLO DEPOT 38.40N 104.18W
08/06/2018 M2.50 INCH PUEBLO CO PUBLIC
HOUSE WINDOWS BROKEN.
0350 PM HAIL 4 SSW COLORADO SPRINGS 38.77N 104.86W
08/06/2018 U2.75 INCH EL PASO CO BROADCAST MEDIA
*** 8 INJ ***
8 PEOPLE TRANSPORTED TO THE HOSPITAL FROM
THE CHEYENNE MOUNTAIN ZOO. TIME AND HAIL
ESTIMATED.
0324 PM HAIL 10 NE PINON 38.54N 104.48W
08/06/2018 M3.00 INCH EL PASO CO PUBLIC
0319 PM HAIL 2 N COLORADO SPRINGS 38.85N 104.82W
08/06/2018 M1.00 INCH EL PASO CO COCORAHS
0257 PM HAIL 2 ESE SECURITY 38.74N 104.70W
08/06/2018 M4.00 INCH EL PASO CO AMATEUR RADIO
0246 PM HAIL 3 NNE FOUNTAIN 38.72N 104.70W
08/06/2018 M1.75 INCH EL PASO CO TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM 3 NNE
FOUNTAIN.
0244 PM HAIL 1 WNW COLORADO SPRINGS 38.83N 104.84W
08/06/2018 M1.00 INCH EL PASO CO TRAINED SPOTTER
0241 PM HAIL 9 SSW PEYTON 38.91N 104.56W
08/06/2018 M1.00 INCH EL PASO CO COCORAHS
0240 PM HAIL 1 ENE FALCON 38.94N 104.60W
08/06/2018 E1.25 INCH EL PASO CO PUBLIC
HWY 24 AND MERIDIAN.
0240 PM HAIL 2 E FALCON 38.93N 104.59W
08/06/2018 M1.50 INCH EL PASO CO AMATEUR RADIO
0238 PM HAIL 4 NNE FALCON 38.98N 104.60W
08/06/2018 M0.75 INCH EL PASO CO TRAINED SPOTTER
0237 PM HAIL 3 N FOUNTAIN 38.71N 104.69W
08/06/2018 M2.50 INCH EL PASO CO COCORAHS
0234 PM HAIL 1 NE SECURITY 38.75N 104.72W
08/06/2018 M2.00 INCH EL PASO CO TRAINED SPOTTER
0232 PM HAIL 1 NE SECURITY 38.75N 104.72W
08/06/2018 M1.00 INCH EL PASO CO TRAINED SPOTTER
0231 PM HAIL 1 NE SECURITY 38.75N 104.73W
08/06/2018 M1.50 INCH EL PASO CO TRAINED SPOTTER
0230 PM HAIL 2 N SECURITY 38.78N 104.73W
08/06/2018 M1.50 INCH EL PASO CO NWS EMPLOYEE
0230 PM HAIL 3 SE MANITOU SPRINGS 38.82N 104.88W
08/06/2018 M1.25 INCH EL PASO CO TRAINED SPOTTER
0220 PM HAIL 3 ENE MANITOU SPRINGS 38.87N 104.86W
08/06/2018 M1.00 INCH EL PASO CO PUBLIC
0220 PM HAIL 3 S COLORADO SPRINGS 38.78N 104.83W
08/06/2018 M2.75 INCH EL PASO CO TRAINED SPOTTER
0219 PM HAIL 2 SSW COLORADO SPRINGS 38.80N 104.84W
08/06/2018 M1.50 INCH EL PASO CO TRAINED SPOTTER
0219 PM HAIL 3 SE MANITOU SPRINGS 38.82N 104.88W
08/06/2018 M1.00 INCH EL PASO CO TRAINED SPOTTER
0219 PM HAIL 3 WSW COLORADO SPRINGS 38.82N 104.88W
08/06/2018 M2.00 INCH EL PASO CO TRAINED SPOTTER
0216 PM HAIL 1 ESE COLORADO SPRINGS 38.82N 104.81W
08/06/2018 E1.00 INCH EL PASO CO TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM 1 ESE
COLORADO SPRINGS.
0216 PM HAIL 2 WSW COLORADO SPRINGS 38.82N 104.86W
08/06/2018 M2.50 INCH EL PASO CO TRAINED SPOTTER
0215 PM HAIL 2 NW COLORADO SPRINGS 38.85N 104.85W
08/06/2018 M1.00 INCH EL PASO CO TRAINED SPOTTER
0215 PM HAIL 2 WSW COLORADO SPRINGS 38.82N 104.86W
08/06/2018 M2.00 INCH EL PASO CO TRAINED SPOTTER
0214 PM HAIL 3 ENE MANITOU SPRINGS 38.87N 104.86W
08/06/2018 E1.00 INCH EL PASO CO TRAINED SPOTTER
0214 PM HAIL 2 NW COLORADO SPRINGS 38.85N 104.85W
08/06/2018 M1.00 INCH EL PASO CO TRAINED SPOTTER
0210 PM HAIL 4 SSW BLACK FOREST 38.96N 104.72W
08/06/2018 M1.00 INCH EL PASO CO TRAINED SPOTTER
0210 PM HAIL 1 ESE MANITOU SPRINGS 38.85N 104.90W
08/06/2018 M0.75 INCH EL PASO CO TRAINED SPOTTER
0200 PM HAIL 4 S COLORADO SPRINGS 38.77N 104.83W
08/06/2018 M2.75 INCH EL PASO CO COCORAHS
0130 PM HAIL 3 WNW DIVIDE 38.96N 105.22W
08/06/2018 M1.00 INCH TELLER CO TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
933 AM MDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 3 S COLORADO SPRINGS 38.78N 104.83W
08/06/2018 E2.75 INCH EL PASO CO COCORAHS
&&
KAMThe Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 17:00 UTC.
16 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778870, 778871, 778872, 778873, 778874, 778875, 778876, 778877, 778878, 778879, 778880, 778881, 778882, 778883, 778884, 778885.